RCMP Save Man from Heroin Overdose in Sparwood

Thanks to a quick response, Elk Valley RCMP say they were able to save the person's life.

In the early morning hours of Sunday, June 10, Elk Valley RCMP were called to a report of an overdose in Sparwood.

The man was found in the front passenger seat of a vehicle, reportedly showing overt signs of a drug overdose. RCMP say the man was in serious medical distress and near death.

The attending officers administered two doses of naloxone. Shortly after, they say the man started breathing normally again and was taken away in an ambulance for further medical treatment. The man told Elk Valley RCMP that he had been using heroin that evening.

"The RCMP support all efforts to ensure that an overdose emergency is dealt with as a health/medical emergency," reads a press release from the detachment. "RCMP officers have been trained to use and issued Naloxone for incidents such as this, where time is of the essence and any delay in emergency intervention could result in an overdose fatality."

The police force adds that fentanyl has been suspected as a contributing factor in the overdose, although that has not been officially confirmed.

"Fentanyl is a highly potent and addictive synthetic opioid that is estimated to be up to 100 times more potent than morphine. Illicit Fentanyl can be in powder or liquid form as well as pressed into tablets in an attempt to mimic over the counter and prescription medication. The effects of Fentanyl are unpredictable and users have no idea of the level of potency or purity of the illicit drugs they take. The results are too often deadly."

- David Opinko / with files from Elk Valley RCMP

Audio: Sgt. Trevor Tribes, Elk Valley RCMP

More from East Kootenay News